T Nation

At My Wits' End


#1

Background:

43 yr old male in very good physical shape. 6’1" 212# muscular, weight train 5 days per week. Don’t smoke, rarely drink alcohol, no drugs, eat better than most. Sleep well every night, overall very healthy. No illness and not taking any medications.

I take a multi vitamin every day, pre-workout before the gym (C4), protein/carb drink while at the gym, then maybe a high protein shake some time after the gym.

When I was 40-41 I started noticing my sex drive was not what it used to be. I chalked it up to getting older and brushed it off. After a while it started to become a problem. I would end up arguing with my wife because I just wanted to go to sleep and she was always in the mood. At the same time I started to notice some erection issues. Once in a while it wouldn’t happen at all, other times it would happen but only last for a minute. So I went to a urologist.

I don’t remember exactly but my testosterone level was in the low 300’s. He explained that this is probably low, but without a baseline from when I was younger there was no way to be positive. But based on my symptoms he said let’s get that number higher and see if it helps.

I started with the gels and underarm application and complained about it right away because it was too much of an annoyance so he switched me to injections. 200mg Cypionate every 14 days. My initial blood tests had my level in the 1,200 range 3 days after injection. I started to notice morning erections again and my libido got somewhat better. I still didn’t want to have sex every minute like I did when I was 18, but I guess that’s just gone forever. But it was still better. And when I did have sex I was a long lasting champ.

After a year on this dosage my testicles basically disappeared. They shriveled to a disturbing size and I wasn’t happy about it. Also, after a lot of talk we decided to give it one year to see if we could have a baby. I went to the doctor to see how my sperm was doing and it was zero.

I stopped the Cypionate and within a few months my testicles were back to a normal size and another sperm count showed everything was back to within a normal range.

But now the problems really started. When I say I have zero sex drive, it’s an understatement. I have ZERO interest in sex, which is pretty fucked up considering my wife is a gorgeous cover model. Literally, it would be ok if I never had sex again. And of course you can’t force it to happen because if I try, it’s just a frustrating experience because now I’m concentrating on it and my dick just hangs there like a soft noodle.

So… That’s where I am. I’m getting more blood work next week then I’ll go see my urologist again. But I have a few questions in the mean time.

  1. Can testosterone alone be the cause of my sex drive issue?

  2. Is there anything I can do while also going back on the Cypionate that will prevent my nuts from shrinking and allow sperm production to continue?

  3. Is there something I’m missing that I should ask my doctor about? Some other test, or maybe some other treatment he could try?

I’m in the US for what that matters.


#2

one year in TRT is long enough to shut your testicles down and eliminate your libido.
you should check your LH, FSH and if low take HCG to restart your system.
you can use also HCG while on TRT.


#3

So you’re saying long term TRT will kill libido? How do these guys live that are on TRT for their whole lives? And is HCG something I would talk to my urologist about, or would I need a different specialist?


#4

He means after getting off. Exogenous testosterone will signal your body to stop making T internally as it detects that the hormone is sufficiently present in the body to use. When someone stops treatment, the body will not immediately start making T again.


#5

It’s been 6 months since I stopped TRT. My T level at last check was back on the low 300 range. But the biggest issue for me is the utter lack of sex drive.

Do I go back on Cypionate or explore some other option?


#6

You should be on TRT if you’re symptomatic. Was this number the same before you started therapy?

Testicular atrophy is a part of TRT, but low dose hCG prevents that. Sex drive on TRT is dependent on absolute and relative E2 values to T levels. If you do not control E2 on TRT, some of the injected T converts to E2 by aromatase enzyme in our bodies. High E2 is defined differently in individuals but a good rule of thumb indicates high E2 being >30. If E2 is high, a lot of benefits of T are lost. Anastrozole, an aromatase inhibitor is used to modulate serum E2 levels. So that could explain your concerns on T.

You have a lot of reading to learn about the meat and potatoes of HRT. Please follow links in the about T-replacement section of this forum. Pay special attention to TRT protocol for injections thread.


#7

of course i meant after getting off a long TRT without any use of HCG during the therapy.


#8
  1. Can testosterone alone be the cause of my sex drive issue?

At your levels, chances are it’s testosterone related

  1. Is there anything I can do while also going back on the Cypionate
    that will prevent my nuts from shrinking and allow sperm production to
    continue?

HCG

  1. Is there something I’m missing that I should ask my doctor about?
    Some other test, or maybe some other treatment he could try?

Get your thyroid checked. TSH/T3/T4/FT3/FT4/RT3/thyroid antibodies are what you need for that


#9

HCG keeps my nuts safe during TRT. My urologist said that their size is normal but I may have lost some thickness. At your levels its very possible that your lack of sex drive is testosterone related. My doc told me that if I ever want to have kids I should get off TRT for a while (3 months or so) and follow another therapy to increase my sperm production. I know several guys who did that with success. It’s not pleasant but it works.


#10

Saw urologist again today. Been 6 or 7 months since I stopped the Cypionate. Sperm count back to normal/healthy, testosterone level was at ~500, which was surprisingly high considering it was in the low 300s way back when I started TRT. Dr. said this could be “rebound effect” and might be temporary, or could be permanent.

Regardless of the T level, I feel like shit, tired all the time, achy, ED, and ZERO libido. So evidently 500 still might be low FOR ME.

Told Dr. I’d like to get it up higher but don’t want to kill my nuts and sperm production. I asked about HCG and he kinda didn’t say much, only that it’s controversial. He gave me a rx for 50mg Clomid, once a day.

From what I read this will almost certainly raise my T level, but I also read that many guys have said it actually made their libido worse. Is there any truth to that? Also 50mg a day seems high based on everything I read which suggest half or even a quarter of that.

What should I do here?